PACs/Bigeminy after ablation: Had a... - AF Association

AF Association

20,243 members24,775 posts

PACs/Bigeminy after ablation

mullens41
mullens41

Had a cryobaloon ablation (PV isolation) in Nov 2019. Seems to have cured my AFIB as I haven't had any episodes in over 3 months. I do however have frequent PACs/bigeminy, confirmed by Holter monitor. EP says they are not harmful. I never had this many pre-ablation so I'm wondering if the PACs are a by-product of the ablation. I'm on flecainide 50mg 2x a day but I still get bouts of bigeminy on a off. On good days I may get one or two lasting a few minutes but on "storm" days I'm basically in and out for hours. Odd thing is they always suppress at bedtime and don't disturb my sleep. Hence, I'm thinking they're anxiety related. EP says they are not at the point where surgical intervention is necessary. (Of course the day I wore the Holter I only had 130 PACs, sort of like bringing your car in the shop and the check engine light goes off). I'm off the blood thinners except for low dose aspirin. Doc is going to up my flecainide a bit to see if it helps. He's really not concerned about it. Anyone else get these, and any suggestions on how to lessen these annoying episodes?

Thanks

10 Replies
oldestnewest

I had an RF ablation9 months ago and all was well for my 3 month checkup. About a week later I had lots of PACs and ventricular bigeminy. I also think it was anxiety related but the hospital upped my Flecainide to 100mg twice a day and increased diltiazem to 300mg from 180mg.

That addressed it for me, no PACs or bigeminy since although I did have a single occurrence of some not identified arrhythmia in October. Diltiazem reduced back to 180mg last month.

There is a lot of very good advice on this site to address anxiety, breathing techniques and mindfulness and I suggest using the search box.

Hope this is of help to you.

mullens41
mullens41 in reply to stagecoach

Thank you stagecoach. I'm going to 75mg/ 2x day hopefully that helps. Also, I'm on 50mg Metoprolol ER. Thankfully I get no side effects from flecainide.

I have frequent PACs but also had them pre ablation. I have had as many as 10,000 in a day, when I was tested and felt awful. The anxiety only seemed to make them worse, so bit of a vicious circle.

Whether the ablation had anything to do with you getting them now is difficult to say. I tend to think of the ablation as a software update. More often than not they bring improvements, as was the case with me, but they might also introduce a new "bug" here and there and my heart definitely behaves differently post ablation.

I hope the increased Flecainide does the trick. It didn't really work with me, but I was also prescribed a small dose of beta blocker to "take the edge off" the ectopics, and that did help a bit.

I found most relief by addressing my anxiety. I tried various things such as relaxation and mindfulness apps, deep breathing exercises etc. I also take magnesium which many people say does help ( plenty of threads on this topic you can access).

I actually think I benefited most from coming to terms with them, and to some degree ignoring them. Easier said than done when you do get a "storm" but they rarely persist for that long, and a good nights sleep often resets things.

The last thing I want to do is sound blasé on the subject. PACs/ectopic beats are a plague for AF sufferers as they are considered benign and therefore not top priority for the medical fraternity. However, try tuning into Dr Sanjay Gupta's YouTube videos ( York Cardiolgy) as he does take them seriously and has some good advice to impart.

There are plenty of us out there for whom ectopics is actually our prime concern, having addressed our AF in some way through medication or ablation, and it would be good to see more attention focussed on this topic.

Wishing you all the best

Hi Mullens, with me I had 9 episodes in a month on 100mgs Flecainide and got permission from my cardiologist to up it to the medium dose of 200mgs which has worked fine for 6 years albeit with a host of other lifestyle/diet/exercise/supplement support measures. I think it is commonly agreed that you must stop the episodes asap as the more you get the more you are likely to get. Good luck.

PS I was offered an ablation but decided to postpone that.

I thought the Health Unlocked guys had packed it in and now a request to reply to you. I don't think I can help that much. I used flecainide very successfully as a PIP, prescribed by an EP I saw privately as I was not getting much support from the NHS at that time as the usual drug they give, the dreaded bisoprolol, brought my heart rate down too low when taking the lowest dose for three days! I have never been offered a monitor but have a Kardia since one was advised and I have got into the 21st century with a smartphone!

When the episodes started occurring more frequently, the EP suggested I take the flecainide regularly, 50mg morning and evening and though that worked successfully for a while, the episodes became more frequent again and 100mg in the morning knocked me out for the day!

What we have learnt from this site is that we are all different and must struggle on to find what works for each of us as individuals. I had a lovely chat with a new woman GP at our surgery this morning and she was most supportive about trying to find a drug system that might work at preventing AF episodes. I have had a few of the bigeminy readings and another weird one but can't understand the different readings much myself. I've never had an ablation and I'm not that sure I'd want to risk it when they are so often unsuccessful,

Good luck finding what works for you! And enjoy the sunshine (if you are in the south of England, as I am)

Thank you for all the replies. Just knowing that I am not alone in this is comforting. I agree there is no magic bullet for this annoying problem but I will try to relaxation techniques and hopefully the flecainide lessons them some.

Hi. I read that PACs don’t necessarily need treatment and that it is not considered appropriate to use Class I anti arrhythmic medication (ie Flecainide) for treating bigeminy beats.

I’m not a doctor but I’d seek a second opinion. I can only describe my caution about misuse, or overdosing, of Flecainide.

Maybe you shouldn’t be taking it at all? Flecainide is a heavy drug and it may not be appropriate. Also it can take 9 months for post ablation ectopic beats to subside. I was having them up to 4 times per minute for 9 months after my second ablation. Then they disappeared.

mullens41
mullens41 in reply to MS444

Thank you for the reply. I've been on flecainide for 4 years. Blood work comes back normal every year. Before starting the regimen, I consulted 2 cardiologists, both of whom assured me that it is on the low end of antiarrhythmics and totally safe in the long term. I weigh 195lbs and only take 150mg a day, which is also on the low end. Now if you were talking about Amiodarone, I'd totally agree. That stuff is toxic.

Regarding treatment for PACs/Bigeminy, my EP said that the mechanism flecainide uses absolutely helps with the ectopics. Believe me I don't like taking any medication, but I'm going on the advice of the guy that was probing around inside my ticker. One of the top EPs on the West coast he's done literally thousands of ablations. Once again thank you for your input though.

MS444
MS444 in reply to mullens41

I wish you well and I’m sure you are the best judge of your unique physiology. In the 12 months leading up to my first ablation I struggled to stop PAF from occurring. When I used 100mg twice a day it seemed to make PAF happen more often. I finally reduced it all the way down to 25mg twice daily and this worked better. The longest I went without PAF using the low dose was 30 days and with the high dose I only lasted 2-3 days. So whilst I’m sure your doctor is a guru, everybody is different. Fortunately I don’t need medication now. The coronavirus is interesting because it shows how different we all are. Some die just because of their unique genes. Good luck with optimising your medication

mullens41
mullens41 in reply to MS444

Interesting. Once again I appreciate the reply. If this new regime doesn't work, I'll talk to the doc about other options, including decreasing the flecainide. I'll try anything right now.

You may also like...